Utah, 2009

Winter Storm in Utah, December 12 to 14, 2009

December 12 to 14, 2009 · NWS SLC · 13 events in 13 counties and zones

A series of moist Pacific storm systems moved through Utah over a 3-day period. The storm brought wet, heavy snow to much of the state, with the heaviest snow across both the valleys and mountains of northern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A series of moist Pacific storm systems moved through Utah over a 3-day period. The storm brought wet, heavy snow to much of the state, with the heaviest snow across both the valleys and mountains of northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 11, 10:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 11, 10:20 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 PM MST FRI DEC 11 2009

.SYNOPSIS...A SERIES OF MOIST BUT RELATIVELY MILD PACIFIC STORM
SYSTEMS WILL IMPACT THE REGION THROUGH THE WEEKEND. HIGH PRESSURE
WILL THEN DEVELOP OVER THE AREA DURING THE MIDDLE TO LATTER
PORTION OF NEXT WEEK.

&&

.DISCUSSION...THE NEXT IN A SERIES OF SHORTWAVES IS MOVING INTO
THE FORECAST AREA THIS EVENING...WITH PRECIPITATION MOVING IN FROM
THE WEST EVIDENT ON BOTH RADAR AND SATELLITE IMAGERY. THE PRECIP
IS EXPECTED TO BE HEAVIEST IN THE SOUTHERN HALF OF THE
CWA...ESPECIALLY ALONG THE HIGHER TERRAIN...WITH LIGHTER
PRECIPITATION LIKELY IN THE NORTHERN HALF OF THE CWA.

WHILE THE AIRMASS REMAINS MOIST AND WEAK EMBEDDED WAVES WILL
CONTINUE TO MOVE THROUGH THE AREA ON SATURDAY...MOST OF THE CWA
WILL LIKELY EXPERIENCE SOME SIGNIFICANT BREAK IN PRECIPITATION
DURING THE DAYLIGHT HOURS TOMORROW. MODELS HAVE BEEN CONSISTENT
ABOUT MOVING ANOTHER DISTINCT SHORTWAVE THROUGH THE STATE TOMORROW
AFTERNOON...THOUGH THERE IS DISAGREEMENT BETWEEN THE NAM AND GFS ON
THE EXACT PLACEMENT OF THE HEAVIEST PRECIP...WITH THE GFS FOCUSING
THE HEAVIEST PRECIP ON NORTHERN UTAH...AND THE NAM LIGHTING UP THE
CENTRAL MOUNTAINS. FINALLY THE MAIN LOW PRESSURE SYSTEM MOVES
THROUGH UTAH ON SUNDAY...WITH THE HEAVIEST SNOWFALL LOOKING TO BE
FOCUSED ON NORTHERN UTAH AS THE SURFACE LOW MOVES DIRECTLY THROUGH
THE AREA...THOUGH THE ENTIRE CWA SHOULD DO QUITE WELL WITH THE MOIST
AIRMASS IN PLACE.

DID A QUICK UPDATE TO THE FORECAST EARLIER THIS EVENING TO
INCREASE POPS ACROSS THE SOUTHERN HALF OF THE CWA AFTER 06Z...AS
IT LOOKS LIKE THE MAIN SWATH OF PRECIP WILL NOT BE THROUGH THE
AREA UNTIL LATER IN THE OVERNIGHT HOURS. OTHERWISE...NO FURTHER
UPDATES ARE ANTICIPATED.

&&

.AVIATION...CEILINGS AT THE SLC TERMINAL ARE EXPECTED TO DROP BELOW
6000 FT AGL BY 6Z...AND REMAIN AT LEAST THAT LOW THROUGH THE DAY.
CIGS MAY BECOME MVFR WITH LIGHT SNOW AT TIMES BETWEEN 9Z-18Z. THERE
IS A 30 PERCENT CHANCE OF IFR VSBYS IN LIGHT SNOW AFTER 10-11Z
CONTINUING THRU ABOUT 18Z SAT. WINDS ARE EXPECTED TO BE MAINLY OUT
OF THE SOUTH THROUGH THE DAY...BUT MAY BECOME LIGHT AND VARIABLE AT
TIMES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 5 AM SATURDAY TO 11 PM SUNDAY FOR
     UTZ518.

     WINTER STORM WATCH FROM MIDNIGHT SUNDAY TO 11 PM SUNDAY FOR
     UTZ001-UTZ002-UTZ003-UTZ004-UTZ006.

     WINTER STORM WATCH FROM 5 PM SATURDAY TO 9 AM MONDAY FOR UTZ007-
     UTZ008-UTZ009-UTZ010-UTZ517.

     WINTER STORM WATCH FROM 5 PM SATURDAY TO 11 PM SUNDAY FOR UTZ015-
     UTZ016.

WY...NONE.

&&

PUBLIC...SCHOENING
AVIATION...HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 11, 4:02 PM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 PM MST FRI DEC 11 2009

UTZ001>016-019>021-517-518-WYZ021-122315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
402 PM MST FRI DEC 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

A WEAK STORM SYSTEM WILL BRING LIGHT SNOW TO MUCH OF NORTHERN UTAH
LATE TONIGHT. VALLEY ACCUMULATIONS ARE GENERALLY EXPECTED TO
REMAIN AN INCH OR LESS...HOWEVER WITH COLD SURFACE TEMPERATURES
ANY SNOW WHICH FALLS WILL ACCUMULATE ON AREA ROADWAYS...RESULTING
IN POTENTIALLY SLICK DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SNOW WILL CONTINUE SATURDAY THROUGH MONDAY MORNING AS
A SERIES OF MOIST PACIFIC STORM SYSTEMS CONTINUE TO TRACK ACROSS
THE AREA. SIGNIFICANT SNOWFALL IS EXPECTED THIS WEEKEND...ESPECIALLY
IN AREAS FAVORED UNDER SOUTHWESTERLY FLOW...WITH THE HEAVIEST SNOW
OCCURRING LATE SATURDAY THROUGH SUNDAY.

IN ADDITION TO THE SNOW...STRONG WINDS WILL DEVELOP LATE SATURDAY
THROUGH SUNDAY MORNING...WHICH WILL CONTRIBUTE TO REDUCED
VISIBILITIES IN BLOWING SNOW. HAZARDOUS DRIVING CONDITIONS CAN BE
EXPECTED ON AREA ROADWAYS DUE TO THE SNOW AND WINDS. SEE THE
LATEST WINTER WEATHER HEADLINES FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Northern Wasatch Front

When
December 12, 12:00 AM MST to December 13, 4:00 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
COOP Observer

Brigham City received 18 inches of new snow. Other totals included 12.5 inches at North Ogden and 10 inches in South Ogden.

Winter Storm, Southern Wasatch Front

When
December 12, 12:00 AM MST to December 13, 3:00 PM MST
Where
Southern Wasatch Front forecast zone
Reported by
NWS Employee

SunCrest received 14 inches of new snow and Alpine received 9.5 new inches.

Winter Storm, Great Salt Lake Desert and Mountains

When
December 12, 12:00 AM MST to December 13, 9:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Reported by
SNOTEL

Vernon Creek SNOTEL received 2.30 inches liquid equivalent precipitation, or approximately 28 inches of new snow for the event.

Winter Storm, Cache Valley/Utah

When
December 12, 1:00 AM MST to December 13, 6:00 PM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Providence received 10 inches of new snow.

Winter Storm, Western Uinta Basin

When
December 12, 3:00 AM MST to December 13, 4:00 PM MST
Where
Western Uinta Basin forecast zone
Reported by
COOP Observer

Duchesne reported a storm total of 12 inches new snow.

Winter Storm, Wasatch Mountain Valleys

When
December 12, 10:00 AM MST to December 13, 5:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Liberty received 32 inches of new snow. Also, 24 inches of snow fell at Eden.

Winter Storm, Wasatch Mountains I-80 North

When
December 12, 10:00 AM MST to December 14, 1:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Snowbasin Mid-bowl received a storm total of 27 inches of snow.

Winter Storm, Wasatch Mountains South of I-80

When
December 12, 10:00 AM MST to December 14, 4:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Brighton Crest received a storm total of 56 inches new snow. Other storm totals from the area included 45 inches at Alta UDOT, 41 inches at Solitude, and 40 inches of snow at Snowbird.

Winter Storm, Southern Mountains

When
December 12, 11:00 AM MST to December 13, 2:00 PM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

Kolob SNOTEL received 3.30 inches liquid equivalent precipitation, or approximately 40 inches of new snow.

Winter Storm, Wasatch Plateau/Book Cliffs

When
December 12, 1:00 PM MST to December 13, 6:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

Mammoth-Cottonwood SNOTEL received 2.60 inches liquid equivalent preciptation, or approximately 32 inches of new snow.

Winter Storm, Western Uinta Mountains

When
December 12, 3:00 PM MST to December 14, 12:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

Chalk Creek #1 SNOTEL received 2.80 inches liquid equivalent precipitation, or approximately 35 inches of new snow for the event.

Winter Storm, Central Mountains

When
December 12, 10:00 PM MST to December 13, 9:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

Seeley Creek SNOTEL received 2.20 inches liquid equivalent precipitation, or approximately 26 inches of new snow.

Winter Storm, Castle Country

When
December 13, 3:00 AM MST to 5:00 PM MST
Where
Castle Country forecast zone
Reported by
COOP Observer

Ferron received a storm total of 10.5 inches of new snow. Also, 7 inches of snow was reported 3 miles east of Wellington.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207816, 207817, 208192, 207815, 208193, 207834, 208187, 208188, 207814, 208190, 208189, 208191, 208194.